Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS Brownsville, TX

October 13, 2006Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 13, 2006, 6:05 PM CDT for Starr County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2006, 6:05 PM CDT (23:05 UTC)
Expired
Oct 13, 2006, 7:00 PM CDT
In force
55 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 154 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2006-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3221 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2006-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3221 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KBRO 132307
FFWBRO
TXC427-140000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 PM CDT FRI OCT 13 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF RIO GRANDE CITY

* UNTIL 700 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS NEAR RIO GRANDE CITY.            
  OFFICIALS IN STARR COUNTY REPORTED 6 INCHES OF WATER ON HIGHWAY    
  83...BETWEEN   RIO GRANDE CITY AND ROMA. DRIVE WITH EXTREME        
  CAUTION IN THIS AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 2631 9894 2629 9877 2652 9874 2654 9892

$$

PHILO
2 follow-up statements
000
WGUS74 KBRO 132334
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 PM CDT FRI OCT 13 2006

TXC427-140000-
STARR TX-
631 PM CDT FRI OCT 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL STARR COUNTY...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAINSHOWERS TRAINING OVER SOUTHERN STARR COUNTY NEAR 
GARCIASVILLE. OFFICIALS IN STARR COUNTY REPORTED 6 INCHES OF RAIN 
PONDED ON AREAS OF HIGHWAY 83 NEAR ROMA. DRIVE WITH EXTREME CAUTION 
IN SOUTHERN STARR COUNTY THIS EVENING.

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 2631 9894 2629 9877 2652 9874 2654 9892

$$

PHILO
000
WGUS74 KBRO 132357
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
653 PM CDT FRI OCT 13 2006

TXC427-140003-
STARR TX-
653 PM CDT FRI OCT 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR CENTRAL
STARR COUNTY...

SCATTERED SHOWERS CONTINUE OVER SOUTHERN STARR COUNTY NEAR 
GARCIASVILLE AND RIO GRANDE CITY. OFFICIALS IN STARR COUNTY REPORTED 
6 INCHES OF RAIN PONDED ON AREAS OF HIGHWAY 83 NEAR ROMA. DRIVE WITH 
EXTREME CAUTION IN SOUTHERN STARR COUNTY THIS EVENING.

WITH HEAVY RAINS ENDING NOW...THE THE FLASH FLOOD WARNING FOR STARR 
COUNTY WILL BE ALLOWED TO EXPIRE AT 700 PM CDT.

LAT...LON 2631 9894 2629 9877 2652 9874 2654 9892

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 13, 2:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 PM CDT FRI OCT 13 2006

.DISCUSSION...THE COLD FRONT IS PUSHING STEADILY THROUGH THE BRO
CWA.  AN OUTFLOW BOUNDARY AHEAD OF THE FRONT HAS CLEARED SOUTH OF
BRO WHILE THE DEWPOINTS IN THE BRO...HRL AND MFE AND EDINBURG AREAS
REMAIN NEAR THE 70 DEGREE MARK INDICATING THE ACTUAL FRONT HAS NOT
YET CLEARED THROUGH THE REGION. THIS FRONT HAS INTERACTED WITH DEEP
TROPICAL MOISTURE IN PLACE OVER THE REGION INDICATED BY THE 12Z BRO
SOUNDING WHICH HAD A PWAT OF 2.2 INCHES AND A CAPE OF 5356 J/KG TO
PRODUCE PRETTY GOOD COVERAGE OF RW AND ISOLD T-STORMS THIS
AFTERNOON. LAPS GUIDANCE INDICATES THAT THE NORTHEASTERLY SURFACE
FLOW HAS USHERED IN MORE STABLE CONDITIONS TO THE REGION WITH
ESTIMATED CAPES ONLY AROUND 1000 TO 1500 J/KG THIS AFTERNOON.  THE
OLD BOUNDARY WILL NOT MAKE MUCH PROGRESS TO OUR SOUTH THROUGHOUT THE
OVERNIGHT PERIOD AND WILL START COMING BACK AS A WARM FRONT BY EARLY
SATURDAY MORNING.  THIS SHOULD PROVIDE ENOUGH LOW LEVEL CONVERGENCE
TO CONTINUE TO FIRE AND THE RETURNING SOUTHEASTERLY LOW LEVEL FLOW
WILL LIKELY HELP DESTABILIZE THE ATMOSPHERE LATER. MODEL GUIDANCE
DOES NOT HAVE GOOD AGREEMENT IN THE OVERALL SYNOPTIC PATTERN IN THE
SHORT TERM AS BOTH MODELS TRY TO TAP SOME OF THE LEFT OVER ENERGY
AND TROPICAL MOISTURE OFF OF THE PACIFIC MEXICAN COASTLINE AND
ADVECT IT NORTHWARDS AHEAD OF A CLOSED 500 MB LOW MOVING EAST FROM
THE CA COASTLINE.  THE NAM/GFS/ECMWF SHOW DECENT AGREEMENT THROUGH
18Z SATURDAY IN THE HANDLING OF THE CA CLOSED LOW...BUT THEN BEGIN
TO DIVERGE FROM 18Z SATURDAY THROUGH 12Z MONDAY.  MEANWHILE...THE
MODELS DIVERGE FROM THE START IN THE HANDLING OF TROPICAL ENERGY
PROGGED TO MOVE OUT OF THE EASTERN PACIFIC.  THE NAM SHOWS THE
STRONGEST SOLUTION BRINGING UP A CLOSED 500 MB LOW OVER DEEP SOUTH
TEXAS BY EARLY MONDAY.  MEANWHILE THE GFS IS MORE SUBTLE IN DIGGING
OUT A WEAKER 500 MB TROUGH OVER THE TEXAS COASTLINE EARLIER IN THE
PERIOD ON SATURDAY AND SUNDAY.  AM VERY SUSPICIOUS OF THE NAM
SOLUTION AND THE GFS AND ECMWF SHOW BETTER AGREEMENT IN THE OVERALL
PATTERN BUT DISAGREE IN THE DEVELOPMENT OF THE UPPER COASTAL
TROUGH.  DESPITE ALL OF THESE DIFFERENCES...THE MET AND MAV GUIDANCE
ARE IN PRETTY AGREEMENT FOR POPS SHOWING A VERY RAINY PATTERN
CONTINUING OVER THE REGION FOR THE NEXT SEVERAL DAYS WITH THE
AIRMASS FINALLY DRYING OUT AFTER MONDAY. THE CURRENT KBRO RADAR
TRENDS ALSO FAVOR A WETTER SOLUTION SHOWING A GRADUAL INCREASE IN
OVERALL AREAL COVERAGE OF CONVECTION ESPECIALLY TO THE SOUTH AND
EAST OF THE BRO AREA CLOSE TO THE OLD BOUNDARY.  ACCORDINGLY...WILL
POST A FLASH FLOOD WATCH FOR THE REGION FOR TONIGHT DUE TO THE
CONTINUED INCREASE IN AREAL COVERAGE AND INTENSITY OF THE CONVECTION
THROUGH TOMORROW.  AFTER THE CLOSED 500 MB LOW MOVES OUT FROM
CALIFORNIA OVER THE SOUTHERN PLAINS STATES...THE ATMOSPHERE WILL DRY
OUT SOMEWHAT AROUND MID WEEK...BUT ANOTHER BROAD 500 MB TROUGH WILL
PERSIST OVER MUCH OF THE LOWER 48 STATES TOWARDS NEXT WEEK WHICH
WILL USHER THROUGH A FAIRLY WEAK COLD FRONT FOR NEXT FRIDAY.  ONCE
AGAIN THE GFS IS SHOWING A MAJOR COOLDOWN IN THE WAKE OF THE
FRONT...BUT CONSIDERING THE POOR PERFORMANCE OF THE MODEL ON THIS
FROPA...AM SOMEWHAT SCEPTICAL OF BUYING INTO THE FORECAST HIGHS
INDICATED IN THE MEX GUIDANCE FOR NEXT FRIDAY.  SO FOR THE LONG
RANGE WILL MAINTAIN A MENTION OF SLIGHT CHC/CHC POPS IN THE 3 TO 7
DAY RANGE WITH OVERALL TEMPS GENERALLY ABOVE CLIMO.
&&

.MARINE...BUOY020 REPORTED NE WINDS AT 15 TO 20 KTS AND SEAS
AT 4 FEET. A COLD FRONT CONTINUES MOVING SOUTH THROUGH THE LOWER
TEXAS COASTAL WATERS WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. WINDS WILL VEER TO EAST LATE TODAY...WITH BRIEF SCA
CONDITIONS POSSIBLE OFFSHORE ON SATURDAY AS A COASTAL TROUGH TRIES
TO FORM. SOUTHEAST WINDS RETURNING ON SATURDAY...WITH MODERATE SOUTH
WINDS RETURNING BY EARLY NEXT WEEK. SEAS WILL BUILD TO NEAR 6 FEET
OFFSHORE BY SAT WITH MODERATE SEAS PREVAILING INTO NEXT WEEK.
&&

.AVIATION...A COLD FRONT...CURRENTLY MVG THROUGH SRN HIDALGO AND
CAMERON COUNTIES WILL PUSH THROUGH CWA IN THE NEXT COUPLE OF HOURS.
ALTHOUGH THIS BOUNDARY IS WEAKENING IT WILL PROVIDE A FOCUS FOR SCT
CONVECTION. SOUTH OF THE BOUNDARY...VFR CONDITIONS WILL PREVAIL WITH
TEMPO MVFR TO IFR CONDITIONS IN ANY CONVECTIVE ACTIVITY. NORTH OF
THE BOUNDARY...MVFR TO IFR CIGS WITH MVFR VIS IN BR AND -RA WILL
PREVAIL BEFORE GRADUALLY IMPROVING TO MVFR CIGS/VFR VIS LATER THIS
AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  85  76  87  77 /  50  80  60  70  50
BROWNSVILLE          76  85  76  88  77 /  50  80  60  70  50
HARLINGEN            75  85  75  88  77 /  50  80  60  70  50
MCALLEN              74  86  74  90  75 /  50  80  60  60  50
RIO GRANDE CITY      73  86  74  90  75 /  50  60  50  60  50
SOUTH PADRE ISLAND   76  84  77  86  77 /  50  80  60  70  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FFA FOR TXZ248>257 THROUGH EARLY
SATURDAY MORNING.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...60
MARINE/AVIATION...55
MESO...MARTINEZ
Hazardous weather outlook, Oct 13, 10:18 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1018 AM CDT FRI OCT 13 2006

TXZ248>257-141100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1018 AM CDT FRI OCT 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE THROUGH DEEP SOUTH TEXAS WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY OFFSHORE.
NORTH WINDS AROUND 15 TO 20 KNOTS IN THE WAKE OF THE FRONT WILL
BUILD SEAS TO 5 TO 7 FEET AND SMALL CRAFT SHOULD EXERCISE CAUTION
OVER THE NORTHERN LOWER TEXAS COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY DEVELOP
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:08 AM CDTMarine Weather StatementBRO4 hr
Oct 13, 3:08 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more46 hr
Oct 13, 4:24 PM CDTFlash Flood WarningBROStarr66 min
Oct 13, 4:42 PM CDTSevere Thunderstorm WarningBROStarr33 min
Oct 13, 5:05 PM CDTFlash Flood WarningBROStarr55 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.